Iron supplement

Hi all.

I'm new to this forum.

I have the JAK2 mutation and also hypothyroid.

For the past few months my endocrinologist has put me on T3 as I had stopped converting levothyroxine.

After my last set of bloods she said I was to start taking an iron supplement as my %saturation was at the low end if range and in order for the T3 to be optimised it needed to be at the higher end.

So I started taking Herma-Plex in October.

I got some results back yesterday of my most recent blood tests and was horrified to find my platelets have risen to 608.

They were a little over 500 befire I started on the iron.

I am very worried now as my Gp said that now they have gone over 600 my Haematologist will want me to start a chemotherapy tablet. (the Haematologist had warned me this would be the treatment if my platelets rose again)

My question is..... Would the iron supplement have caused this rise?

Also I take magnesium and wondered if this affected saturation or can I increase it to maybe lower my platelets.???

Along with the iron I have also been taking 1000mg Vit C to aid absorption of the iron.

I just don't know what to do as endo said I need the saturation to increase to enable my.thyroid meds to work and Haematologist wants my platelets lower than they now are.

The upper range for platelets in my area us 400. I had been hovering around 480-500 previously.

I have been taking Aspirin 75mgs since 2008

I have taken magnesium since 2007.

The inky other newish medication is Mirtazepine which I was put on in April for "anxiety"(butterflies in tummy) which endocrinologist has said they are probably due to thyroid not being optimal


21 Replies

  • extra iron certainly can encourage yr bone marrow to make more red blood cells but i don't know that it boosts platelets but yr haem will surely know - good question to ask

  • Hi

    You dont state your age, but i would be very surprised if your Haematoligist would put you on Hydrocarbimoxide with your platelets still relatively low for someone with ET (You dont state which MPN you have but presume its ET?).

    My sister has ET, she is 48, her counts normally hover around 800-900 and she only takes clopidogril, she was originally told if they went over 1000 would look at Hydrocarbimoxide but has now been told its 1500.


  • Wow Paul, thank you so much for that.

    My Haematologist said over 500 would consider chemo then last time they were just over and get said he wanted to start that chemo tablet. My Gp said hold off until/if I got to 600.

    I am almost 62. Had cancer and chemo radiation 20years ago. Haematologist said that may have cause this problem.

    All I know is he calls it a myloprolific disorder

  • You don't say if you have ET or PV, if ET I doubt iron will increase platelets but check with you haem, If PV iron is not a good dea, also as somebody else mentioned starting hydroxyy for platelets over 600 is unusual, most of the experts don't even consider it until over a million, relax until you have all the facts maybe a good idea :-)

  • Anaemia can make your platelets rise.

  • I didn't realise aneamia can make platelets rise. My ferritin is 94 but %iron saturation was in range but low side. Which is why endo wanted me on iron. Since being on iron ferritin is 160. % iron saturation now mid range. Haematologist has made me stop iron supplement

  • Hi

    It can make them rise a the body thinks its bleeding because of the lack of red blood cells, i think thats the logic anyway


  • I have JAK2 mutation and an excess of platelets in my blood. I am also quite anaemic. The blood clinic I attend said that I wasn't to take iron supplements and to cope with the side effects of anaemia (mainly tiredness) if possible. They told me a low iron diet was one way of trying to reduce platelets in the blood. My platelet levels have been just below 400 for the last couple of years. I also take warfarin to stop clots- I only found out about the JAK2 mutation following blood clots in my liver (budd chiari). I would certainly ask your specialists about taking iron and the impact on your platelet levels.

  • Mmmm not sure on this one - I have ET on Hydrea - but prior to starting the treatment I had 6 weeks of intravenous iron as my consultant wanted to try that prior to chemotherapy - he said high dose iron can at times reduce very high platelet levels - maybe this is one that needs to be answered by the professionals as so many of these things can depend on the individual patient. I do however send you thoughts and empathy all these things are hard to deal with - but you are in the right place we all care and understand.

  • Thank you so much. I feel quite alone with this and coupled with trying to sort my thyroid out as gone quite whacky after being so good for more than twenty eight years.

  • My Haematologist made me STOP taking the iron supplement that my endocrinologist had put me on. Do disappointing having two conditions to deal with and each conflict with the other

  • It's worth going over also to the MPN Voice website very helpful information and community to be part of and also gives you access to help as Maz will help you out with anything and has access to the professionals for information. Keep going MPNs are not fun but you adjust and they are liveable with especially with all the help that is available thro these communities.

  • Thank you much. Is the man website part of this site?

    It was my Haematologist who suggested I joined this site.

    Keep well and thanks

  • There is a link above these posts to MPD Voice website or just logg into - it's the UK charity for MPNs run out of a Guys Hospital - seminars are run in local areas - excellent to be part of and a very kind caring team to deal with, all of whom have a MPN themselves. All the best

  • Hello 130396, welcome to our forum, if you would like to be added to one of our mailing lists to receive news and updates from us please email me, we have two lists, one for people who prefer to receive news by email and one for those who prefer to receive news by post. As per the advice above about being prescribed Hydroxycarbamide, the prescribing of this, or any medication for MPNs, does depend on a lot of factors, not just the platelet count, your haematologist will take into account your risk factor pertaining to strokes and blood clots, and will also consider your overall health and other medical conditions that you have, so even someone with a low platelet count could be prescribed Hydroxycarbamide or other medication to control the platelets and other symptoms that they may be suffering from, i.e. dizziness, headache, visual disturbances etc, I myself have been taking it for over 6 years now, my platelets have always been fairly low, below 700, and now hover around 400, I was put on Hydroxycarbamide because I suffered so badly with dizziness and headpain and fatigue, now much improved since taking it, though I still get breakthrough bouts every now and again, so you see, it will not be based just on your platelet count. If you would like me to send you some of our information booklets please email me your postal address. Best wishes, Maz.

  • Hi Maz

    Thank you for your reply.

    I was not aware if symptoms of this disease. I only found out when I was sent to Haematologist as I had burning skin sensations. And the eye found I had made. The burning skin unrelated.

    Can this cause butterflies in your stomach?

    Yes please email me your news leaflets

    Do you have side effects from the hydroxy.

    Kind regards


  • Hi 130396,

    I too started Hyrdoxy when my platelets were around the 700 to 800 mark and I was coming up to age 60. I have been taking 500 mg per day for the last 18 months and unlike numerous posts on this website, I have had no side effects whatsoever. I feel very lucky, but everyone is different. To me it's no different than taking an aspirin daily. Find out all you can then relax and run with it.

    Kind regards


  • Just been told I have to start hydroxy now. Platelets 584.

    Feel so scared on my own

    Widowed Xmas day 2012.

    No one to talk to and I've just been told to wean off mirtazepine so got scared if that too.

  • Hello Rosemary, I have just sent you our welcome email, and information on our buddy system, maybe having a buddy to talk to will help you, best wishes, Maz.

  • I filled out the buddy form but cannot get it to send back to you

  • Hi Rosemary, I have just replied to your email to tell you how to return the form. Also, I forgot to reply to your query about side effects on Hydroxycarbamide, I sometimes get mouth ulcers, my haematologist prescribed a mouthwash for me to use which helps. Maz

You may also like...